New Mexico, 2016

Flash Flooding in New Mexico, August 23, 2016

August 23, 2016 · NWS MAF · 2 events in 1 county or zone

A rich plume of mid to upper level moisture was across West Texas and southeast New Mexico along with an approaching upper level disturbance. This disturbance increased lift over the region, and plentiful moisture aided in the development of storms with heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A rich plume of mid to upper level moisture was across West Texas and southeast New Mexico along with an approaching upper level disturbance. This disturbance increased lift over the region, and plentiful moisture aided in the development of storms with heavy rainfall. These conditions allowed for flash flooding to occur in southeast New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 23, 11:49 AM MST, 3 hours 21 minutes earlier.

Area forecast discussion, Aug 23, 11:49 AM MST, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
149 PM CDT TUE AUG 23 2016

.DISCUSSION...
A rich plume of mid/upper level moisture continues to stream
across the area and early this morning was collocated with
showers in the e and s. Looks like the atmosphere is attempting
to make another run at redeveloping precip within said moisture
axis, as light showers are farther w and convection is developing
w of Valentine. We have been trying to discern shrtwv energy
embedded within the moist flow aloft and have seen hints of shrtwv
energy in satellite data. By 00Z/Wed GFS/NAM12 do indicate more
definitive shrtwv energy in the heights and vorticity fields.
Moisture anomalies of +1 to 2 standard deviations are indicative
of heavy rain potential. However we are lacking a surface boundary
and strong surface insolation. Seems appropriate to acknowledge
the heavy rain potential and we will opt to mention local heavy
rain. To get more widespread heavy rain concerns training cells
would be needed and this is possible. GFS/ECMWF hint at this with
precip overnight from NW PB-far se parts of SE NM-Upper Trans
Pecos. As such we have edged PoPs up slightly, still mostly in
the high end chance category. A slightly better chance for rain
Wed as a mid level trough will be closer. Depending on what
happens today/tonight a heightened potential for flood/flash flood
may exist Wed? Thur the mid level ridging will build w some and a
pocket of drier low level appears across parts of the PB. This
will mostly confine precip chances to the wrn areas. Thereafter
PoPs will slowly decrease and temperatures will increase, probably
to back above normal.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     72  91  70  93 /  30  20  40  10
Carlsbad                       66  90  66  86 /  30  30  20  50
Dryden                         71  93  71  94 /  10  20  30  20
Fort Stockton                  68  90  67  91 /  30  50  40  30
Guadalupe Pass                 62  83  62  78 /  40  30  10  50
Hobbs                          67  84  64  84 /  40  30  40  40
Marfa                          60  83  59  81 /  40  50  40  50
Midland Intl Airport           72  89  69  91 /  40  30  40  20
Odessa                         71  88  68  90 /  40  40  40  20
Wink                           70  90  69  92 /  50  60  40  30

&&

.MAF Watches/Warnings/Advisories...
NM...None.
TX...None.
&&
Hazardous weather outlook, Aug 23, 11:23 AM MST, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
123 PM CDT TUE AUG 23 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-241830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
123 PM CDT TUE AUG 23 2016 /1223 PM MDT TUE AUG 23 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA THIS AFTERNOON AND
TONIGHT.  SOME WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL, SMALL
HAIL AND STRONG WINDS TO 50 MPH.  HEAVY RAIN MAY LEAD TO LOCALIZED
FLOODING OF ARROYOS, DRAWS, STREAMS AND LOW WATER CROSSINGS,
ESPECIALLY FROM THE VAN HORN AND MARFA AREAS, NORTHEASTWARD ACROSS
THE UPPER TRANS PECOS, FAR SOUTHEASTERN NEW MEXICO AND NORTHERN
PERMIAN BASIN THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS CHANCES WILL CONTINUE EACH DAY THIS WEEK, WITH AMPLE
MOISTURE IN THE ATMOSPHERE PROMOTING HEAVY RAINFALL.  ON WEDNESDAY,
THE AREAS MOST LIKELY TO SEE HEAVY RAINFALL AND LOCALIZED FLASH
FLOODING INCLUDE THE DAVIS MOUNTAINS AND UPPER TRANS PECOS IN WEST
TEXAS.  THE EMPHASIS FOR HEAVY RAINFALL WILL SHIFT WESTWARD THURSDAY
TO THE SOUTHEAST NEW MEXICO PLAINS AND HIGHER TERRAIN OF WEST TEXAS.
RIVER RISES WILL BE POSSIBLE ALONG THE RIO GRANDE, AND PECOS RIVER
IN EDDY COUNTY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 23, 11:44 AM MST, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1244 PM MDT TUE AUG 23 2016

NMZ027-028-231930-
GUADALUPE MOUNTAINS OF EDDY COUNTY NM-EDDY COUNTY PLAINS NM-
1244 PM MDT TUE AUG 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EDDY COUNTY UNTIL
130 PM MDT...

AT 1244 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR CARLSBAD CAVERNS NATIONAL PARK...OR 23 MILES SOUTHWEST OF
CARLSBAD... MOVING NORTH AT 5 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WHITES CITY AND CARLSBAD CAVERNS NATIONAL PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3209 10455 3224 10466 3238 10461 3254 10446
      3219 10425
TIME...MOT...LOC 1844Z 014DEG 6KT 3219 10455

67
Special weather statement, Aug 23, 12:50 PM MST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
150 PM MDT TUE AUG 23 2016

NMZ027-028-232030-
GUADALUPE MOUNTAINS OF EDDY COUNTY NM-EDDY COUNTY PLAINS NM-
150 PM MDT TUE AUG 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EDDY COUNTY UNTIL
230 PM MDT...

AT 149 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CARLSBAD CAVERNS NATIONAL PARK...OR 22 MILES SOUTHWEST OF
CARLSBAD... MOVING NORTHEAST AT 5 MPH. ANOTHER STRONG THUNDERSTORM
WAS LOCATED 18 MILES NORTHWEST OF CARLSBAD...MOVING NORTHEAST AT 5
MPH.

WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SEVEN RIVERS AIRPORT...BRANTLEY LAKE STATE PARK...CARLSBAD CAVERNS
NATIONAL PARK AND SEVEN RIVERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3265 10459 3262 10432 3213 10442 3214 10464
TIME...MOT...LOC 1949Z 208DEG 5KT 3221 10454

67
Special weather statement, Aug 23, 1:03 PM MST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
303 PM CDT TUE AUG 23 2016

TXZ058-232045-
REEVES COUNTY AND UPPER TRANS PECOS TX-
303 PM CDT TUE AUG 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN REEVES COUNTY UNTIL
345 PM CDT...

AT 303 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15
MILES NORTHWEST OF TOYAH...MOVING NORTHEAST AT 10 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN REEVES
COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3137 10397 3150 10404 3176 10381 3159 10354
TIME...MOT...LOC 2003Z 229DEG 9KT 3152 10390

67
Special weather statement, Aug 23, 1:57 PM MST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
357 PM CDT TUE AUG 23 2016

TXZ068-232145-
CRANE TX-
357 PM CDT TUE AUG 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CRANE COUNTY UNTIL
445 PM CDT...

AT 356 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTHEAST OF IMPERIAL...OR 13 MILES EAST OF GRANDFALLS...MOVING
NORTH AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL MAY ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3133 10252 3135 10273 3164 10272 3164 10239
TIME...MOT...LOC 2056Z 192DEG 19KT 3139 10263

27

The radar

The Holloman AFB radar (KHDX), 189 km away, was scanning. The volume nearest the first event began at 22:08 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Eddy

When
August 23, 3:10 PM MST to 6:30 PM MST
Where
Eddy County, 3.59 mi N of Whites City to 7.64 mi WSW of (Cnm)carlsbad Arpt
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
32.222, -104.374

Rancher reported a six to seven foot wall of water down Dark Canyon Draw at County Road 408.

Flash Flood, Eddy

When
August 23, 4:30 PM MST to 6:30 PM MST
Where
Eddy County, 6.83 mi WNW of Whites City to 3.36 mi W of (Cnm)carlsbad Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.215, -104.474

Dark Canyon Road/County Road 408 was closed due to flooding caused by heavy rainfall in the area.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2016Every state in 2016This day in weather historyWarnings in New Mexico, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653930, 653931.